Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Wichita, KS

June 17, 2004Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2004, 11:08 PM CDT for Kingman County, Reno County, Kansas. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 11:08 PM CDT (04:08 UTC)
Expired
Jun 18, 2004, 12:15 PM CDT
In force
13 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 180408
SVRICT
KSC095-155-180515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1215 PM CDT.

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF TURON...OR ABOUT 16 MILES
  NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF RENO COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
AND KINGMAN COUNTIES UNTIL MIDNIGHT CDT.

LAT...LON 3787 9845 3764 9844 3765 9812 3788 9816

$$

/SEDLOCK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:39 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 17, 9:39 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT THU JUN 17 2004

.DISCUSSION...

INGREDIENTS COMING TOGETHER FOR WIDESPREAD THUNDERSTORMS ACROSS THE
AREA TONIGHT. HEAVY RAIN WILL BE THE MAIN THREAT. HOWEVER DAMAGING
WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE, ESPECIALLY WEST OF A
LINE FROM YATES CENTER TO INDEPENDENCE.

FORWARD-PROPAGATING MCS CONTINUES TO RACE EAST ACROSS SOUTHWEST
KANSAS, ALONG AND JUST NORTH OF A QUASI-STATIONARY EAST/WEST
BOUNDARY. A SECOND AREA OF MORE SFC-BASED CONVECTION IS INCREASING
IN COVERAGE OVER NORTHWEST/NORTH-CENTRAL OKLAHOMA. A THIRD AREA OF
ELEVATED-TYPE CONVECTION HAS DEVELOPED OVER THE PAST COUPLE HOURS
OVER CENTRAL KANSAS. EXPECT ACTIVITY TO CONGEAL INTO ONE OR TWO
EXPANSIVE COMPLEXES BY OR SHORTLY AFTER MIDNIGHT, AS THETA-E
CONVERGENCE/ADVECTION INCREASES ALONG EAST/WEST BOUNDARY ON NOSE OF
25-40KT LOW-LEVEL JET. SOUTHEAST KANSAS WILL LIKELY MISS OUT ON THE
BRUNT OF THUNDERSTORM ACTIVITY, WHERE SHEAR AND LIFT IS WEAKER.
MOIST AND UNSTABLE AIRMASS SOUTH OF THIS BOUNDARY, WITH MUCAPES IN
EXCESS OF 2000 J/KG. 00Z DDC SOUNDING AND HAVILLAND PROFILER
INDICATE AROUND 45KT DEEP LAYER SHEAR, AND 300-400 0-3KM
STORM-RELATIVE HELICITIES, SO SUPERCELLS WILL BE POSSIBLE WITH AN
ATTENDANT THREAT OF LARGE HAIL. ADDITIONALLY, GIVEN THE GOOD
STORM-RELATIVE INFLOW AND LOW-LEVEL SHEAR, LONG-LIVED SQUALL
LINES/BOW ECHOES WILL ALSO BE POSSIBLE WITH A THREAT OF DAMAGING
WINDS. WILL CONTINUE TO MONITOR SITUATION.

DID NOT CHANGE GOING FORECAST MUCH, MAINLY COSMETIC TWEAKS. FLOOD
WATCH REMAINS IN EFFECT FOR CENTRAL AND SOUTH-CENTRAL KANSAS THROUGH
FRIDAY AFTERNOON GIVEN ALREADY SATURATED GROUND AND EXPECTED ROUNDS
OF THUNDERSTORMS TONIGHT.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
313 PM CDT THU JUN 17 2004

MAIN FCST CHALLENGE REVOLVES AROUND MCS LOCATIONS OVER THE NEXT
COUPLE DAYS

TNGT-FRI: SAME SET-UP AS LAST NGT LOOKS TO BRING ANOTHER ROUND OF
STORMS TO THE AREA. STORMS WL AGAIN INITIATE IN WESTERN KS THIS
EVENING AS LOW LEVEL THETA-E CONVERGENCE IS ENHANCED BY AN
INCREASING LLJ. THIS IS ALSO INDICATED BY A DEEP LAYER OF ISENTROPIC
UPGLIDE OVER THE AREA. ONCE THIS ACTIVITY GETS GOING, LOOK FOR IT TO
DRIFT EAST AND POSSIBLY SOUTHEAST TOWARD THE BETTER MOISTURE. THIS
STORM PROPAGATION IS ALSO CONFIRMED BY LOOKING AT CORFIDI VECTORS.
SO WL ONCE AGAIN CARRY HIGHEST POPS IN THE WESTERN THEIR OF COUNTIES
TAPERING DOWN TO THE EASTERN KS. SOME ISOLATED SVR STORMS MAY BE
POSSIBLE AGAIN OVERNIGHT AS DEEP LAYER SHEAR MAY BE SUFFICIENT FOR A
FEW HAILERS. HOWEVER THE BIGGER THREAT SHUD BE FLOODING AS GROUNDS
ARE ALREADY SOAKED FROM RAINS OVER THE LAST SEVERAL DAYS. SO WL KEEP
FLOOD WATCH GOING OVERNIGHT. FEEL SOME OF THIS ACTIVITY MAY LINGER A
BIT LONGER ACROSS SE KS FRI MORNING, SO BUMPED UP POPS A BIT FOR SE
KS FOR THE FIRST PART OF FRI. WOULD EXPECT FRI TO BEHAVE MUCH LIKE
TODAY, WITH A GENERAL DECREASE IN PRECIP COVERAGE AS THE AFTERNOON
APPROACHES.

FRI NGT-SUN: YET ANOTHER MCS WL BE SLATED TO AFFECT THE REGION ON
FRI NGT BUT MAY AFFECT AREAS A BIT FURTHER SOUTH. THE INGREDIENTS
THAT HAVE SUSTAINED MCSS THE LAST COUPLE OF NGTS PUSH A BIT SOUTH.
THEREFORE LOOK FOR THE BEST CHANCES TO BE ACROSS THE SOUTHERN
PORTION OF THE CWA FOR FRI NGT. MAY BE A BRIEF LULL IN THE ACTIVITY
SAT AFTERNOON BEFORE ANOTHER BROAD TROUGH SETS UP SHOP OVER MO/ID
WHICH ALLOWS ANOTHER SURGE OF MOISTURE INTO THE HIGH PLAINS AND SFC
TROUGH OVER THE AREA POSSIBLY BRINGING MORE MCS ACTIVITY.

MON-THU:
THE ONLY CHANGE MADE FOR THESE PERIODS WAS TO INSERT POPS FOR MON
AND TUE. BOTH ECM AND GFS HAVE COME IN AGREEMENT IN KEEPING A WEAK
SFC TROUGH OVER THE AREA WITH A BROAD POSITIVELY TILTED TROUGH OVER
MO/ID. DO NOT SEE WHY MOISTURE WOULD STILL NOT BE AROUND SO WOULD
EXPECT AT LEAST SOME NOCTURNAL CONVECTION ALONG THIS WEAK SFC
TROUGH. THE ADDITION OF POPS MON AND TUE ALSO MATCHES UP WELL WITH
WHAT SURROUNDING WFOS ARE THINKING. DOES NOT LOOK LIKE ANY MAJOR
EXTREMES IN TEMPS THROUGH THE EXTENDED SO KEPT VALUES PRETTY CLOSE
TO NORMAL.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         68  81  63  75 /  70  40  50  20
HUTCHINSON      65  79  62  75 /  80  30  40  20
NEWTON          67  80  62  74 /  70  40  40  20
ELDORADO        69  81  63  75 /  60  40  50  20
STROTHER FIELD  71  82  63  77 /  60  40  60  30
RUSSELL         60  74  55  73 /  90  20  20  20
GREAT BEND      62  75  57  74 /  90  20  20  20
SALINA          64  75  58  73 /  70  40  30  20
MCPHERSON       65  77  60  74 /  80  40  40  20
COFFEYVILLE     70  85  64  77 /  40  60  40  30
CHANUTE         69  82  64  75 /  40  60  30  20
IOLA            69  81  64  75 /  40  60  30  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR CENTRAL AND SOUTH
CENTRAL KANSAS TONIGHT INTO FRIDAY AFTERNOON.
&&

7/LAWSON
Hazardous weather outlook, Jun 17, 4:00 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU JUN 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT.
THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING RAINS. PLEASE
REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. A FEW OF THESE
STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF
NICKELS AND WINDS TO 60 MPH.

STORMS WILL ONCE AGAIN DEVELOP OVER EASTERN COLORADO AND WESTERN
KANSAS LATE THIS AFTERNOON AND EARLY EVENING. THESE STORMS ARE THEN
EXPECTED TO TRACK INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT.
GROUNDS ARE ALREADY SATURATED SO ANY ADDITIONAL RAINFALL OVERNIGHT
SHOULD GO INTO RUNOFF, WHICH MAY CAUSE SOME FLOODING ISSUES. THERE
IS SUFFICIENT WIND SHEAR TO ALLOW A FEW STORMS PRODUCE HAIL TO THE
SIZE OF NICKELS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE THUNDERSTORMS WILL CONTINUE TO SLOWLY PUSH THROUGH THE AREA
FRIDAY MORNING, AND PRODUCE MORE HEAVY RAINFALL. THE STORMS SHOULD
GRADUALLY DIMINISH BY MIDDAY. A COLD FRONT IS EXPECTED TO PASS
THROUGH THE AREA FRIDAY AFTERNOON AND FRIDAY EVENING, BUT NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

SATURDAY THROUGH TUESDAY A WEAK FRONTAL BOUNDARY WILL LINGER OVER
THE AREA WHICH MAY RESULT IN A CONTINUATION OF STORMS. HOWEVER, IT
IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT, BUT ANY RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND
FRIDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/JMC/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:45 PM CDTSevere Thunderstorm WarningICTLincoln60 min
Jun 18, 12:12 AM CDTSevere Thunderstorm WarningICTKingman, Reno63 min
Jun 18, 12:54 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.